Tags , , , ,

Antibiotics and gluten intolerance

Do Antibiotics Cause Celiac Disease and Gluten Sensitivity?

Some researchers say yes.  The video above presents the studies demonstrating this connection.  The medical research in this area shows that the problem could be even worse for those with genetic susceptibility to gluten sensitivity.  Here is a simple breakdown of one of the mechanisms behind this relationship.

Antibiotics have been shown to cause a yeast overgrowth, and emerging research shows that yeast – AKA Candida, can create a protein that mimics gluten, causing an intestinal  inflammatory reaction leading to the development of celiac disease.

do antibiotics cause gluten intolerance?

Antibiotics Are Not Evil

Though I don’t think that antibiotics are the only factor involved in the development of autoimmune illnesses like celiac disease, this is definitely a connection that should be researched in greater detail.  I want to be clear that antibiotics can save your life if you have a major infection that is not resolved and mediated by your own immune system.  So this research should not scare you away from taking an antibiotic should you need one.  However; it should give you insight as to the importance of discriminating against taking an antibiotic “just in case”.  The overuse of these medications pose a serious health risk problem – Candida overgrowth being one because it may cause those with gluten issues to have a reaction similar to gluten exposure itself.

This also brings into question the food quality that you eat.  Does your meat contain antibiotics?  Do the fruits and vegetables you consume contain pesticides that act as antibiotics on your gut flora?  Does doing this contribute to yeast overgrowth that could compromise your health?  All of these are important questions you should be asking if you want to maintain the integrity of your health.

Share your experience with antibiotics with us.  Did taking an antibiotic trigger and gluten related issue for you?

Always looking out for you,

Dr. Osborne – The Gluten Free Warrior

Gluten Free Warrior Commentary

comments

7 responses on “Do Antibiotics Cause Celiac Disease and Gluten Sensitivity?

  1. Lisa says:

    I was given antibiotics every winter for gut infections due to epileptic meds. The epileptic meds made me gluten sensitive. I would not be surprised if there was also gluten in antibiotics. I have been trying to heal from leaky gut and other issues for two years. Still not healed. Went on the elemental diet. Made everything worse. How can someone make something that says it will heal their gut with all those carbs in it?

  2. Diane says:

    Sept 2011 had a tick bite which was recognized as Lyme Disease. Took the antibiotic Doxycycline Hyclate for six weeks. As time passed realized my body had changed and was going downhill. Became introduced to the grain free diet and after one month on the diet knew it was having a good impact. That was the start of learning to listen to my body and heal myself. Was a real wake up call and still learning. Thank u more then u will ever know for all the info u provide.

  3. Jude says:

    Yes! I had three Cesarian sections within five years 34 years ago. When I didn’t bounce back after the third birth, I learned The antibiotics created candida overgrowth and I spent years unable to get appropriate help, yet attempting to control it by avoiding yeast as an allergen. It developed into full blown highly sensitive gluten intolerance with fungal infections, that crossed the blood brain barrier. The terms leaky gut and microbiome did not exist then. With major lifestyle changes, including not eating in restaurants, I have finally reached a point of reversing significant disruptions to my overall health. Doctors at that time thought ‘it was all in my head!!’ No one took me seriously all those years, yet ‘Better late than never…’

  4. M E Fisher says:

    THANKS for sharing this info………..
    connects dots from decades of wondering……….

  5. Christine Shannon says:

    I was prescribed Clindamycin 150g 4 X day for infected cellulitis. Right from the beginning of this treatment 3 days intravenous then tablet form my gut was stripped causing severe diarrhoea which was ignored by the doctors. My liver was swollen & painful for 3 weeks during treatment yet was ignored by the doctors. I follow a gluten free diet & have had to increase my probiotics to counter the effects of diarrhoea. If I go one day without taking a probiotic then it’s back to diarrhoea. I have now increased my intake of fresh vegetables, herbs, nuts, fruit with small amounts of meat protein. I don’t have celiac but I do have food sensitivities. I am now much more aware of the importance of feeding ones microbiome in order to heal leaky gut. Antibiotics have their place in emergencies but after this episode of side-effects I am now much more aware of doing research first before & what I can do to either replace using natural remedies to counterbalance the symptoms or support the body during any healing crisis. By the way my research showed that Clindamycin causes chronic inflammation of the colon & bowel.

  6. Lisa says:

    I took Cipro for 10 days for a tooth infection. While I was on the medication I started getting horrible stomach pains every time I ate anything. My stomach felt like it was grumbling constantly while on the Cipro. After I finished the medication, I was still unable to digest anything without pain. I decided to try a gluten free diet and slowly my stomach started to heal. I later went on to develop IBS which I got under control using the Low fodamaps diet. Now I don’t eat any grains at all, limit high fodmap foods, cook all of my vegetables and my stomach is at ease now. Never had any stomach issues before I took the antibiotic.

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Wishlist Member WooCommerce Plus - Sell Your Membership Products With WooCommerce The Right Way .